Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome) is a serious drug reaction that is typically treated with corticosteroids and withdrawal of the offending drug. We report a case of prednisone-induced DRESS syndrome with acute interstitial nephritis.

Case Report

A previously healthy 65-year-old male was given a prednisone taper for a non-specific fever and cough. He misunderstood the prednisone dosing and took 180mg on day 1, 120mg day 2, and 80mg day 3. Day 4 he developed a rash and presented to his primary care doctor for evaluation. While waiting in the lobby, he had a near-syncopal event and was admitted to the hospital for further evaluation. On admission, dermatology was consulted for the rash. On exam, he had a diffuse mild morbilliform rash on his trunk with minimal involvement of extremities (Fig. 1). His only medications were three days of prednisone and longstanding atorvastatin, which he had been on for more than one year. The dermatology consult team felt this was likely a viral exanthem and did not need specific treatment. On hospital day 8, dermatology was asked to return for worsening rash. Since admission, he had been started on prednisone 40mg daily with persistently worsening rash, rising eosinophilia, and new acute renal failure. On exam, he had prominent facial edema and dusky red macules and thin papules diffusely on his face, trunk, and extremities (Fig. 2a, 2b, 2c). Labwork revealed leukocytosis (WBC 25,4000/uL), prominent eosinophilia (absolute eosinophil count 2.3 K/uL, normal 0-0.5 K/uL), an elevated IgE (203 IU/mL, normal 7-135 IU/mL), elevated creatinine (1.99 from baseline 0.98), and eosinophils in a urine specimen. His ALT was mildly elevated (46 U/L, normal 10-40), normal AST and TSH. Labwork was normal or negative for ANA, RPR, HIV, streptococcus pneumonia urine antigen; antibodies to aspergillus, blastomycosis, coccidiomycosis, histoplasmosis; PCR testing for influenza, RSV, metapneumovirus, rhinovirus, adenovirus, parainfluenza, parvovirus, CMV. He did have an elevated EBV at 10,200 copies/mL (normal <2000 copies/mL). A skin biopsy from a follicular papule at his arm showed an interface dermatitis with eosinophils. Nephrology had been consulted for acute renal failure and performed a kidney biopsy that confirmed acute interstitial nephritis.

The primary and consulting teams discussed the relative role of drug reaction and EBV infection in his presentation, as both can cause a morbilliform rash and facial edema. It was noted that facial edema in EBV infection typically appears very early in the disease and our patient did not develop it until hospital day 6-7. Additionally, there is significant controversy in nephrology literature if EBV can cause acute interstitial nephritis with recent publications documenting no virus present in affected tissue.1 Further, acute interstitial nephritis is typically treated with prednisone, yet our patient had development and worsening of his disease on prednisone. Lastly, the reactivation of EBV, HHV-6, and other human herpes viruses in patients with DRESS syndrome is well documented in the literature.2-6 The consensus between the primary team, dermatology, infectious disease, nephrology, and rheumatology was that the patient's presentation was a better fit with DRESS syndrome due to development and worsening of disease on prednisone rather than improvement.

Management and Discussion

With the diagnosis of DRESS syndrome, the prednisone was stopped and dexamethasone was started. Dexamethasone was selected because it is a Group C steroid in a different allergy classification than Group A prednisone. It has a low allergic potential and low risk for cross-reaction with prednisone. With this treatment, his rash cleared rapidly and completely. His labs returned to normal.

We report this unusual case of prednisone-induced DRESS syndrome. It is important to always critically evaluate the medication list for possible drug reactions causing dermatologic disease.

Sarah Grim Hostetler, MD is a chief resident in dermatology at The Ohio State University. She is moving to her hometown in Wausau, Wisconsin to practice general dermatology.

Adapted from a presentation given at the Cosmetic Surgery Forum 2011 in Las Vegas, NV (cosmeticsurgeryforum.com). This presentation was selected as one of the top 10 resident presentations at the meeting.

  1. Mansur A, Little MA, Oh WC, et al. Immune profile and Epstein-Barr virus infection in acute interstitial nephritis: an immunohistochemical study in 78 patients. Nephron Clinc Pract. 2011; 119(4):c293-300.
  2. Seishima M, Yamanaka S, Fujisawa T. Reactivation of human herpesvirus (HHV) family members other than HHV-6 in drug-induced hypersensitivity syndrome. Br J Dermatol. 2006; 155(2):344-9.
  3. Bauer KA, Brimhall AK, Chang TT. Drug reaction with eosinophilia and systemic symptoms (DRESS) associated with azithromycin in acute Epstein-Barr virus infection. Pediatr Dermatol. 2011; 28(6):741-3.
  4. Laban E, Hainaut-Wierzbicka E, Pourreau F, et al. Cyclophosphamide therapy for corticoresistant drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome in a patient with severe kidney and eye involvement and Epstein- Barr virus reactivation. Am J Kidney Dis. 2010; 55(3):e11-4.
  5. Mardivirin L, Valeyrie-Allanore L, Branlant-Redon E, et al. Amoxicillin-induced flare in patients with DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms): report of seven cases and demonstration of a direct effect of amoxicillin on Human Herpesvirus 6 replication in vitro. Eur J Dermaol. 2010; 20(1):68-73.